Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 18, NWS Seattle, WA

March 18, 2017Mason County, Washington

NWS Seattle, WA issued this river flood warning at Mar 18, 2017, 3:33 AM PDT for Mason County, Washington. It took effect at Mar 18, 2017, 7:54 AM PDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Mar 18, 2017, 3:33 AM PDT (10:33 UTC)
In effect from
Mar 18, 2017, 7:54 AM PDT
Expired
Mar 19, 2017, 2:23 AM PDT
In force
18 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1).

Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

558 
WGUS46 KSEW 181033
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
333 AM PDT SAT MAR 18 2017

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 19


Heavy rain along the south slopes of the Olympics Friday into this morning will push the Skokomish river above flood stage today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-181933-
/O.NEW.KSEW.FL.W.0018.170318T1454Z-170319T0923Z/
/SRPW1.1.ER.170318T1454Z.170318T1800Z.170319T0023Z.NO/
333 AM PDT SAT MAR 18 2017

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* from this morning to late tonight.
* At  3:15 AM Saturday the stage was 16.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 8 AM 
  Saturday and crest near 17.1 feet around 11 AM Saturday. The river 
  will fall below flood stage this evening.
* Impact...At 17.0 feet, the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
3 follow-up statements
593 
WGUS86 KSEW 181814
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1114 AM PDT SAT MAR 18 2017

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.
  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 21

                Olympic Peninsula Region and Southwest

Heavy rain that fell overnight resulted in the Skokomish River reaching
flood stage and the White River at R street continues to be just over
flood stage. Rain is turning to scattered showers and the rivers will
slowly receed later today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-190314-
/O.EXT.KSEW.FL.W.0018.000000T0000Z-170319T0550Z/
/SRPW1.1.ER.170318T1352Z.170318T1800Z.170318T2050Z.NR/
1114 AM PDT SAT MAR 18 2017

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until this evening.
* At 11:00 AM Saturday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river crested at 17.3 feet at 11 AM Saturday and 
  will fall below flood stage late this afternoon.
* Impact...At 17.0 feet, the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC033-053-190314-
/O.EXT.KSEW.FL.W.0014.000000T0000Z-170319T1513Z/
/WRAW1.1.ER.170314T2046Z.170315T1730Z.170319T0613Z.UU/
1114 AM PDT SAT MAR 18 2017

The Flood Warning continues for
  The White River at R Street
* Until Sunday morning.
* At 10:45 AM Saturday the flow was 5806 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 5500 cfs, river flooding is likely to occur near low 
  bank areas around and downstream of the Stewart Street Bridge in 
  the City of Sumner. 

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$
960 
WGUS86 KSEW 182337
FLSSEW

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
437 PM PDT SAT MAR 18 2017

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.
  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 22

                Olympic Peninsula and South West Regions

Precipitation has ended for most areas this afternoon. Additional
heavy rain is unlikely. This will allow the Skokomish and White
Rivers to recede this afternoon and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. This is the cause of most flood
related deaths.

&&

WAC045-190832-
/O.EXT.KSEW.FL.W.0018.000000T0000Z-170319T0832Z/
/SRPW1.1.ER.170318T1352Z.170318T1815Z.170318T2332Z.NR/
437 PM PDT SAT MAR 18 2017

...Flood Warning extended until late tonight...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until late tonight.
* At 4:15 PM Saturday, the stage was 17.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river crested at 17.3 feet at 11 AM this morning,
  and will fall below flood stage late this afternoon.
* Impact...At 17.0 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC033-053-190836-
/O.EXT.KSEW.FL.W.0014.000000T0000Z-170320T1354Z/
/WRAW1.1.ER.170314T2046Z.170315T1730Z.170320T0454Z.UU/
437 PM PDT SAT MAR 18 2017

...Flood Warning extended until Monday morning...

The Flood Warning continues for
  The White River at R Street
* Until Monday morning.
* At 3:45 PM Saturday, the flow was 6107 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 6000 cfs, river flooding is likely to occur upstream
  of the A Street Bridge in the city of Auburn. Flooding is likely
  to occur in the city of Pacific, near Government Canal and Butte
  Avenue, as well as high water along the temporary flood protection 
  barriers. This level roughly corresponds to the King County Flood 
  Phase 2.

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$

www.weather.gov
616 
WGUS86 KSEW 190545
FLSSEW

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1045 PM PDT SAT MAR 18 2017

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

...The Flood Warning continues for the following rivers in 
Washington...

  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 23

                South West Region

Flows on the White River at R Street will continue to decrease
overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. This is the cause of most flood
related deaths.

&&

WAC045-190615-
/O.CAN.KSEW.FL.W.0018.000000T0000Z-170319T0832Z/
/SRPW1.1.ER.170318T1352Z.170318T1815Z.170319T0330Z.NR/
1045 PM PDT SAT MAR 18 2017

The Flood Warning has ended for
  The Skokomish River near Potlatch
* At 10:30 PM Saturday, the stage was 16.9 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage tonight.
* Forecast...The river fell below flood stage at 8:30 PM Saturday 
  and will continue to fall.
* Impact...At 16.0 feet, the Skokomish River will locally spill over 
  its banks into low areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC033-053-191345-
/O.EXT.KSEW.FL.W.0014.000000T0000Z-170319T1914Z/
/WRAW1.1.ER.170314T2046Z.170315T1730Z.170319T1014Z.UU/
1045 PM PDT SAT MAR 18 2017

The Flood Warning continues for
  The White River at R Street
* Until Sunday afternoon.
* At 8:45 PM Saturday, the flow was 5870 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and minor flooding is forecast.
* Impact...At 5500 cfs, river flooding is likely to occur near low 
  bank areas around and downstream of the Stewart Street Bridge in 
  the City of Sumner. 

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$

www.weather.gov

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Mar 17, 9:49 PM PDT, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 17, 9:49 PM PDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
949 PM PDT Fri Mar 17 2017

.SYNOPSIS...A strong low pressure system and associated cold front
will bring locally heavy rain and gusty winds to the area overnight
through Saturday morning. Expect scattered post frontal showers
Saturday afternoon. High pressure aloft will prevail on Sunday.
Another low pressure system will approach from the southwest during
the day Monday.

&&

.SHORT TERM...
A plume of moisture emanating from the subtropics was aimed at the
CWA. The satellite-derived total precipitable water values showed
values of over 150% of normal over the CWA. Very strong south-
southwest 850 mb flow (around 65 knots) overnight will result in
enhanced precip rates, especially on the south facing slopes of the
Olympic and Cascade ranges.

Snow levels will also rise overnight; therefore, expect the heavy,
wet snow that is currently falling on Hurricane Ridge and Mount
Baker to change over to rain overnight. These two sites have been
receiving an inch of snow per hour, with amounts now shy of low end
advisory criterion (six inches). Since Mount Baker will stay in the
cold air longer, will consider issuing a Winter Weather Advisory
for the north Cascades.

Expect the cold front to sweep across the CWA during the late night/
early Saturday morning time frame. Gusty winds can be expected with
and behind the front but speeds should remain below advisory
criterion across the lowlands. The steady precip should quickly
taper off to showers behind the front. By Saturday evening, most of
the activity will be over the Cascades and within a Puget Sound
Convergence Zone. Snow levels will plummet into the 1500 to 2500
foot range by Saturday evening; therefore, expect the heavier
showers within the convergence zone to contain small hail. The
showers will diminish Saturday night as heights slowly build over
the region.

An upper level ridge of high pressure will prevail on Sunday for dry
weather with plenty of sunshine. Alas, another low pressure system
will approach the region from the southwest during the day Monday.
The current forecast was dry but this now appeared in jeopardy. It
looks like rain will move into the far southwest part of the CWA
Monday afternoon. Elsewhere, anticipate increasing clouds.

.LONG TERM from the previous discussion...
The forecast is just a broadbrush chance of showers for now with
southwest flow aloft, 500 mb heights in the 543-553 dm range, and
850 mb temps that don't stray too far from 0c for a snow level
around pass level. The euro did not come in today for us, but the
12z GFS showed that Thursday looks like the best chance for a dry
day, and although the front on Friday looks like the strongest
system of the week, with the deepest low passing through the
offshore waters, it also looks like it will splits somewhat--with
the heavier rain moving into California.

&&

.AVIATION...A frontal system will move through Western Washington
tonight and Saturday morning with southwest flow aloft. At the
surface, a 1000 millibar low will make landfall over the north
coast tonight and shift inland Saturday morning. Onshore flow
will prevail behind the low. The air mass is moist and stable.

Low clouds will be prevalent tonight and Saturday morning. The air
mass will dry later Saturday and low clouds should scatter most
areas in the afternoon.

KSEA...MVFR ceilings through Saturday morning. The low clouds
should scatter Saturday afternoon. Easterly wind 4-8 knots will
become southerly 10-15 knots Saturday morning. Schneider

&&

.MARINE...A frontal system will move through the waters tonight
and Saturday morning. An associated 1000 millibar surface low will
make landfall over the north coast later tonight. This is a bit
farther north than previously expected but the overall forecast is
generally on track.

Onshore flow will prevail behind the front Saturday. Westerly gales
are likely in the Central and Eastern Strait. Onshore flow will
rapidly ease Saturday night as weak high pressure moves over
Western Washington. The high pressure will shift inland Sunday and
Monday for a period of low level offshore flow.

A series of weak troughs will move through the waters Monday
night through Wednesday. Schneider

&&

.HYDROLOGY...
The flow has been fluctuating just below flood stage on the White
River at R Street. However, additional heavy rain overnight through
Saturday morning will cause flows to increase, reaching the flood
flow of 5500 cfs Saturday afternoon. Therefore, the Flood Warning
will remain in effect.

The Skokomish River was rising due to the heavy rain that has been
falling, with the river forecast to rise to flood stage stage (17.0
feet) around 7:30 AM Saturday. There is a chance that the river will
reach flood stage a couple of hours earlier. Currently, a Flood
Watch remains in effect for the Skokomish River in Mason County.

Expect modest rises on the other rivers draining off the Olympic and
Cascade range with the additional rainfall. Aside from possibly the
White River at R Street, river flooding is not expected after
Sunday.

Meanwhile, the threat of landslides will remain elevated due to more
rainfall on saturated or nearly saturated soils.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Warnings or Watches are in effect for parts of the CWA.

PZ...Gale Warning in effect from 6 AM to 6 PM Saturday for the
	 central and eastern Strait of Juan de Fuca.

 	 Small Craft Advisories are in effect for the remaining
	 waters.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:38 PM PDTWinter Weather AdvisorySEW6 hr
Mar 18, 12:39 AM PDTGale WarningSEW2 hr
Mar 18, 12:39 AM PDTSmall Craft AdvisorySEW20 hr

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.